Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Boise, ID

May 5, 2017Malheur County, Oregon; 4 counties in Idaho

NWS Boise, ID issued this severe thunderstorm warning at May 5, 2017, 6:06 PM MDT for Malheur County, Oregon; 4 counties in Idaho. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 6:06 PM MDT (00:06 UTC)
Expired
May 5, 2017, 6:45 PM MDT
In force
39 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Canyon County, ID, Gem County, ID, Payette County, ID, Washington County, ID, Malheur County, OR

The radar

The Boise radar (KCBX), 68 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:15 PM MDTTSTM WND DMGParma, ID60 FOOT TALL BLUE SPRUCE TREE UPROOTED.VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
May 5, 6:15 PM MDTHAIL 0.25Parma, IDVIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS55 KBOI 060006
SVRBOI
IDC027-045-075-087-ORC045-060045-
/O.NEW.KBOI.SV.W.0009.170506T0006Z-170506T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
606 PM MDT FRI MAY 5 2017

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Payette County in southwestern Idaho...
  Northwestern Canyon County in southwestern Idaho...
  Southwestern Gem County in southwestern Idaho...
  South central Washington County in southwestern Idaho...
  Northeastern Malheur County in southeastern Oregon...

* Until 645 PM MDT.

* At 605 PM MDT, a severe thunderstorm was located over Owyhee, or
  near Parma, moving northeast at 35 mph.

  HAZARD...Half dollar size hail and gusty winds. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Parma around 610 PM MDT. 
  Nyssa around 620 PM MDT. 
  Ontario and Fruitland around 630 PM MDT. 
  New Plymouth and French Corner around 640 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4367 11700 4379 11719 4422 11675 4405 11647
TIME...MOT...LOC 0005Z 220DEG 29KT 4380 11703 

HAIL...1.25IN
WIND...<50MPH
 
$$

AB
1 follow-up statement
741 
WWUS55 KBOI 060033
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
633 PM MDT FRI MAY 5 2017

IDC027-060041-
/O.CAN.KBOI.SV.W.0009.000000T0000Z-170506T0045Z/
Canyon ID-
633 PM MDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CANYON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4380 11682 4394 11704 4422 11675 4405 11647
TIME...MOT...LOC 0031Z 220DEG 29KT 4397 11684 

$$

IDC045-075-087-ORC045-060045-
/O.CON.KBOI.SV.W.0009.000000T0000Z-170506T0045Z/
Payette ID-Gem ID-Washington ID-Malheur OR-
633 PM MDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR PAYETTE...SOUTHWESTERN GEM...SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN MALHEUR COUNTIES...

At 631 PM MDT, a severe thunderstorm was located over New Plymouth,
or 8 miles southeast of Ontario, moving northeast at 35 mph.

HAZARD...Half dollar size hail and gusty winds. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
Payette...southwestern Gem...south central Washington and
northeastern Malheur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4380 11682 4394 11704 4422 11675 4405 11647
TIME...MOT...LOC 0031Z 220DEG 29KT 4397 11684 

HAIL...1.25IN
WIND...<50MPH
 
$$

AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:40 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 5, 2:40 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boise ID
240 PM MDT Fri May 5 2017

.SHORT TERM...Tonight through Sunday...Convection has been trying
to get established this afternoon, however, mid and high
cloudiness is limiting heating and making sustained updrafts
difficult. The showers and isolated thunderstorms that have
developed thus far have generally been short lived with little in
the way of impacts. A short-wave, visible on water vapor imagery,
still remains poised to slide northward into the Pacific Northwest
this evening and overnight. Models are hinting that this feature
will interact with the broad swath of moist air streaming overhead
to generate a more significant round of showers/thunderstorms.
Model soundings are indicating that dry low level air will be in
place through the evening, which may inhibit storm generation. On
the other hand, storms that do develop will have the potential to
generate strong gusty winds, and perhaps small hail.

Closer to the surface, a cold front is tracking eastward across
Washington and Oregon. Currently the front is draped nearly
halfway across those states. The front will slide eastward this
evening and overnight, eventually surging through eastern Oregon
and southwest idaho by early morning. This front will cool the
atmosphere as well as usher in gusty northwest winds. Models are
indicating that the front will track slowly east across Idaho
Saturday and will serve as the focal point for another round of
showers/thunderstorms Saturday afternoon and evening.

The region will be slowly drying out Saturday Night into Sunday as
low pressure, currently along the Pacific Northwest coast, dives
southward into California and southern Nevada. This will allow for
weak high pressure to prevail over eastern Oregon and Idaho.
Lingering moisture in the mid/upper levels of the atmosphere
combined with heating and terrain will generate showers and
perhaps a few thunderstorms near higher terrain Sunday.

Temperatures will cool significantly behind the front with below
normal readings expected in most locations Saturday. Normal to
slightly above normal temperatures will return for Sunday.

.LONG TERM...Sunday night through Wednesday...A split flow and weak
upper level ridge will keep most of our area dry through Wednesday.
The closed upper level low will remain centered over Arizona through
Tuesday, then drift slowly northeast over the four corners on
Wednesday. Models show that most of the precipitation associated
with this system will stay south of our CWA, but the central Idaho
mountains and southern Twin Falls County could still see a few
showers. Temperatures will be near normal on Monday, then warm to 5-
10 degrees above normal by Wednesday.

Wednesday night through Friday...The main player for the long term
forecast is an upper level low sitting off the Canadian coastline
Wednesday night. This low slowly starts to track its way southeast
through the period. The forecast remains mostly dry for the CWA
through at least Friday afternoon with some slight chances of higher
elevation showers earlier in the period in Baker County and the West
Central Mountains. By Friday night differences in what to do with
the low start to become evident. A slight chance of showers remains
for the higher elevations through the remainder of the period.
Temperatures will begin Thursday above normal then drop to a few
degrees below normal Friday as the upper low starts to track
southeast.

&&

.AVIATION...Mainly VFR. Expect isolated showers and thunderstorms
this afternoon, then widespread showers and scattered thunderstorms
this evening. Gusty winds, reduced visibilities in blowing dust, and
small hail are possible near thunderstorms. Scattered showers, with
more numerous showers and isolated thunderstorms over the higher
terrain, will continue through Saturday evening. Showers will
decrease in coverage late Saturday night, and be confined mainly
over the higher terrain on Sunday. Surface winds will be southeast
to southwest 10 to 20 kts, then become west to northwest following a
cold front tonight. Winds aloft will be southwest 20-30 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....JT/JC
AVIATION.....JT

In the hours before

Special weather statement, May 5, 5:52 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Boise ID
452 PM PDT FRI MAY 5 2017

ORZ062-060030-
Baker County OR-
452 PM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
530 PM PDT...

At 452 PM PDT, Doppler radar was tracking a strong thunderstorm over
Elkhorn Peak, or 9 miles west of Baker City, moving northeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Baker City around 500 PM PDT.
  Haines and Flagstaff Hill around 510 PM PDT.
  Thief Valley Reservoir and Keating around 520 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4503 11782 4503 11780 4499 11777 4499 11759
      4489 11746 4468 11797 4476 11819 4500 11803
      4501 11794 4506 11788 4506 11785
TIME...MOT...LOC 2352Z 207DEG 30KT 4479 11803

JC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:46 PM MDTSevere Thunderstorm WarningBOIAdams, Gem, Payette, Valley, Washington32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.